Alert archive / New Mexico / Flash Flood Warnings in 2008
Flash Flood Warning 30, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jul 28, 2008, 6:27 PM MDT for Grant County, Sierra County, New Mexico. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2008, 6:27 PM MDT (00:27 UTC)
- Expired
- Jul 28, 2008, 7:42 PM MDT
- In force
- 75 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Grant County, NM, Sierra County, NM
The radar
The El Paso radar (KEPZ), 147 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 0.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 2035 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KEPZ 290027 FFWEPZ NMC017-051-290215- /O.NEW.KEPZ.FF.W.0030.080729T0027Z-080729T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EL PASO TX 627 PM MDT MON JUL 28 2008 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO... EAST CENTRAL GRANT COUNTY IN SOUTHWEST NEW MEXICO... * UNTIL 815 PM MDT * AT 611 PM MDT...TRAINED WEATHER SPOTTERS REPORTED .8 INCHES OF RAIN IN 20 MINUTES IN THE EASTERN PART F SAN LORENZO. COLD SPRINGS AND THE MIMBRES RIVER WERE RUNNING WITH VERY HIGH VOLUMES OF RAPIDLY MOVING WATER FILLED WILL CONSIDERABLE TREES AND DEBRIS. DOPPLER RADAR REPORTED UP TO 3 INCHES OVER THE HIGHER TERRAIN TO THE EAST OF SAN LORENZO IN THE LAST HOUR AND A HALF. THE STORM COMPLEX IS SLOWLY DECREASING AND SLOWLY MOVING TO THE SOUTHWEST UNDER 10 MPH AND WILL IMPACT STATE ROAD 61 BETWEEN SAN LORENZO AND FAYWOOD FAYWOOD. THE LOW WATER CROSSINGS ON HIGHWAY 61 ARE AT GREAT RISK TO FILL AND RUN ACROSS STATE ROAD 61 CREATING A DANGEROUS SITUATION. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS PARTICULARLY ON STATE ROAD 61. AVOID THIS AREA IF AT ALL POSSIBLE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 3289 10765 3262 10784 3265 10803 3297 10790 $$ NOVLAN
1 follow-up statement
000 WGUS74 KEPZ 290142 FFSEPZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 742 PM MDT MON JUL 28 2008 NMC017-051-290148- /O.CAN.KEPZ.FF.W.0030.000000T0000Z-080729T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GRANT NM-SIERRA NM- 742 PM MDT MON JUL 28 2008 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN SIERRA AND EAST CENTRAL GRANT COUNTIES... VERY HEAVY RAIN WAS REPORTED EAST OF SAN LORENZO...AND IT APPEARS THAT THE DRAINAGE FROM THE MOUNTAINS TO THE EAST OF STATE ROAD 61 HAS BEEN DIVERTED ENOUGH TO PREVENT ANY MAJOR PROBLEMS ON THE STATE ROADWAY. A WEATHER SPOTTER IN SAN LORENZO REPORTS THAT THE VOLUME OF WATER IN COLD SPRINGS CREEK IS GOING DOWN AND THE MIMBRES RIVER WHERE IT MEETS COLD SPRINGS IS STILL RUNNING VERY SWIFTLY NEAR CAPACITY BUT IS CONTAINED IN ITS BANKS. LAT...LON 3289 10765 3262 10784 3265 10803 3297 10790 $$ NOVLAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:27 PM MDT, 4 hours earlier.
Area forecast discussion, Jul 28, 2:27 PM MDT, 4 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 227 PM MDT MON JUL 28 2008 .SYNOPSIS... ATMOSPHERIC MOISTURE LEVELS ARE BEGINNING TO LOWER AS HIGH PRESSURE STARTS TO REBUILD OVER THE AREA IS DOLLYS WAKE. DAYTIME HEATING AND RESIDUAL MOISTURE WILL BE ENOUGH TO PRODUCE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ONCE AGAIN THIS EVENING. WITH SATURATED SOILS LOCALIZED FLASH FLOODING REMAINS A CONCERN. TUESDAY THROUGH THE END OF THE WEEK HIGH PRESSURE ALOFT STRENGTHENS OVER THE AREA. TEMPERATURES WILL WARM TO ABOVE NORMAL AND STORM COVERAGE WILL BE REDUCED. EXPECT A MORE TYPICAL SUMMERTIME PATTERN OF ISOLATED STORMS EACH DAY...DEVELOPING OVER THE AREA MOUNTAINS EARLY AND SPREADING TO LOWLANDS IN THE EVENINGS. && .DISCUSSION... AN UPPER LEVEL TROUGH REMAINS OVER THE AREA IN THE WAKE OF DOLLYS EXIT. TO BOTH THE EAST AND WEST HIGH PRESSURE CENTERS HANG OVER CENTRAL TEXAS AND THE UPPER BAJA. WITHIN THE TROUGH OVER THE AREA IS LOCATED RESIDUAL MOISTURE THAT REMAINS WELL ABOVE THE NORMAL PWS. HEATING SHOULD DESTABILIZE THE ATMOSPHERE THIS AFTERNOON RESULTING IN ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY. MODELS INDICATE BETTER INSTABILITY AND THUS MORE ACTIVITY OVER THE EASTERN AND SOUTHERN CWFA AND TO OUR SOUTH THIS EVENING AND TONIGHT. STORM MOTION WILL BE TO THE SOUTH. FLASH FLOODING REMAINS A CONCERN DUE TO THE MOIST ENVIRONMENT AND MODERATE TO STRONG STORMS PRODUCING HIGH RAINFALL INTENSITIES AND SATURATED SOILS ACROSS THE REGION. TOMORROW THE UPPER HIGH...CURRENTLY TO OUR WEST...BEGINS TO STRENGTHEN AND NOSE EAST OVER THE WESTERN HALF OF OUR CWFA. THIS WILL CONTINUE THE WARMING TREND AND HELP TO START A DRYING OF OUR AIRMASS. EXPECT A FURTHER REDUCTION IN STORM ACTIVITY...ESPECIALLY WEST OF THE RIO GRANDE. TEMPS BY WEDNESDAY WILL BE ABOVE NORMAL AS THE HIGH CONTINUES TO STRENGTHEN. RAIN CHANCES WILL BE FURTHER REDUCED AS STORMS ACTIVITY LOOKS ISOLATED AT BEST. EXPECT A TYPICAL SUMMER PATTERN OF EARLY AFTERNOON ISOLATED MOUNTAIN STORMS WITH SOME SPILLING INTO THE LOWLANDS IN THE EVENING. WITHOUT DISTURBANCES TO TRACK OVER THE AREA NIGHTS SHOULD BE STORM-FREE AS THE LOSS OF SURFACE HEATING ALLOWS THE ATMOSPHERE TO STABILIZE. THIS PATTERN AND THE FORECAST FOR TUE-THU SHOULD REMAIN STATIC. FRIDAY AND SATURDAY THE GFS INDICATES THE UPPER HIGH WILL BE CENTERED TO OUR NORTH. THE PATTERN INDICATES THE POTENTIAL FOR AN EAST WAVE DISTURBANCE TO TRACK OVER FROM THE EAST. THIS COULD CAUSE AN INCREASE IN MOISTURE AND STORM CHANCES THOSE DAYS...ESPECIALLY SATURDAY. && .AVIATION... VALID 29/0000Z - 30/0000Z ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CAUSE AREAS OF IFR CONDITIONS THIS EVENING AND TONIGHT IN HEAVY RAIN AND LOW CEILINGS...ESPECIALLY EAST OF THE RIO GRANDE VALLEY. CONDITIONS GENERALLY VFR OUTSIDE OF SHOWERS AND THUNDERSTORMS. && .FIRE WEATHER... LINGERING DEEP TROPICAL MOISTURE FROM REMNANTS OF DOLLY WILL BE SLOWLY PUSHED EAST TONIGHT AND TOMORROW AS HIGH PRESSURE ALOFT BUILDS OVER ARIZONA. SCATTERED SHOWERS AND THUNDERSTORMS EAST OF THE RIO GRANDE THIS EVENING INTO TONIGHT WHILE THE REST OF THE AREA WILL HAVE ISOLATED TO WIDELY SCATTERED STORMS. AS THAT HIGH PRESSURE ALOFT PUSHES DRIER AIR INTO NEW MEXICO A MORE TYPICAL SUMMER PATTERN WILL DEVELOP TUESDAY THROUGH FRIDAY. ISOLATED MOUNTAIN THUNDERSTORMS GENERALLY DEVELOPING EARLY EACH AFTERNOON...THEN SPREADING TO LOWER ELEVATIONS EACH EVENING. TEMPERATURES BACK UP TO NEAR NORMAL ON TUESDAY...THEN ABOVE NORMAL THROUGH FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 71 96 72 98 74 / 30 20 20 10 20 SIERRA BLANCA TX 64 95 63 97 65 / 30 20 20 10 20 LAS CRUCES 69 95 67 99 71 / 20 10 10 10 20 ALAMOGORDO 68 95 66 99 68 / 30 10 20 10 20 CLOUDCROFT 51 75 49 77 51 / 30 20 30 20 20 TRUTH OR CONSEQUENCES 67 94 66 97 66 / 10 10 20 10 10 SILVER CITY 61 88 60 91 63 / 20 20 20 20 10 DEMING 67 96 66 99 70 / 20 10 10 10 10 LORDSBURG 67 96 66 98 68 / 20 10 20 10 10 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 14/21 BIRD/PARK
Hazardous weather outlook, Jul 28, 11:00 AM MDT, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1100 AM MDT MON JUL 28 2008 NMZ022>025-030>032-TXZ055-056-291730- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1100 AM MDT MON JUL 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ALTHOUGH DIMINISHING SOMEWHAT...ABUNDANT MOISTURE REMAINS ACROSS THE REGION. DAYTIME HEATING TODAY WILL DESTABILIZE THE ATMOSPHERE THIS AFTERNOON AND FUEL SHOWER AND THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON AND EVENING HOURS. SCATTERED SHOWERS AND THUNDERSTORMS... SOME WITH LOCALLY HEAVY RAINFALL...ARE EXPECTED. SEVERAL DAYS OF WIDESPREAD HEAVY RAINFALL HAVE SATURATED SOILS ACROSS THE REGION. RUNOFF FROM RAINFALL WILL BE QUICKER TO DEVELOP WITH ANY MODERATE TO HEAVY RAIN THAT FALLS. THUS FLASH FLOODING IS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MOISTURE LEVELS WILL DECREASE AS HIGH PRESSURE ALOFT INCREASES ITS INFLUENCE ON THE AREA. THIS WILL REDUCE STORM CHANCES AND THE AREAL COVERAGE OF THOSE STORMS. HOWEVER...SURFACE HEATING WILL INCREASE SIGNIFICANTLY SO WHATEVER MOISTURE REMAINS WILL BE ENOUGH FOR ISOLATED LOWLAND AND SCATTERED MOUNTAIN THUNDERSTORMS. THE FLASH FLOOD THREAT WILL BE REDUCED BUT DAMAGING MICROBURST WINDS WILL BE A POSSIBILITY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER TO LOCAL LAW ENFORCEMENT OR THIS LOCAL OFFICE. BIRD
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 2:44 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.